Volume 3, Issue 4
Enforcing the Discrete Maximum Principle for Linear Finite Element Solutions of Second-order Elliptic Problems

Richard Liska & Mikhail Shashkov

DOI:

Commun. Comput. Phys., 3 (2008), pp. 852-877.

Published online: 2008-03

Preview Full PDF 105 576
Export citation
  • Abstract

The maximum principle is a basic qualitative property of the solution of second-order elliptic boundary value problems. The preservation of the qualitative characteristics, such as the maximum principle, in discrete model is one of the key requirements. It is well known that standard linear finite element solution does not satisfy maximum principle on general triangular meshes in 2D. In this paper we consider how to enforce discrete maximum principle for linear finite element solutions for the linear second-order self-adjoint elliptic equation. First approach is based on repair technique, which is a posteriori correction of the discrete solution. Second method is based on constrained optimization. Numerical tests that include anisotropic cases demonstrate how our method works for problems for which the standard finite element methods produce numerical solutions that violate the discrete maximum principle. 

  • Keywords

  • AMS Subject Headings

  • Copyright

COPYRIGHT: © Global Science Press

  • Email address
  • References
  • Hide All
    View All

  • BibTex
  • RIS
  • TXT
@Article{CiCP-3-852, author = {Richard Liska and Mikhail Shashkov}, title = {Enforcing the Discrete Maximum Principle for Linear Finite Element Solutions of Second-order Elliptic Problems}, journal = {Communications in Computational Physics}, year = {2008}, volume = {3}, number = {4}, pages = {852--877}, abstract = {

The maximum principle is a basic qualitative property of the solution of second-order elliptic boundary value problems. The preservation of the qualitative characteristics, such as the maximum principle, in discrete model is one of the key requirements. It is well known that standard linear finite element solution does not satisfy maximum principle on general triangular meshes in 2D. In this paper we consider how to enforce discrete maximum principle for linear finite element solutions for the linear second-order self-adjoint elliptic equation. First approach is based on repair technique, which is a posteriori correction of the discrete solution. Second method is based on constrained optimization. Numerical tests that include anisotropic cases demonstrate how our method works for problems for which the standard finite element methods produce numerical solutions that violate the discrete maximum principle. 

}, issn = {1991-7120}, doi = {https://doi.org/}, url = {http://global-sci.org/intro/article_detail/cicp/7878.html} }
TY - JOUR T1 - Enforcing the Discrete Maximum Principle for Linear Finite Element Solutions of Second-order Elliptic Problems AU - Richard Liska & Mikhail Shashkov JO - Communications in Computational Physics VL - 4 SP - 852 EP - 877 PY - 2008 DA - 2008/03 SN - 3 DO - http://dor.org/ UR - https://global-sci.org/intro/cicp/7878.html KW - AB -

The maximum principle is a basic qualitative property of the solution of second-order elliptic boundary value problems. The preservation of the qualitative characteristics, such as the maximum principle, in discrete model is one of the key requirements. It is well known that standard linear finite element solution does not satisfy maximum principle on general triangular meshes in 2D. In this paper we consider how to enforce discrete maximum principle for linear finite element solutions for the linear second-order self-adjoint elliptic equation. First approach is based on repair technique, which is a posteriori correction of the discrete solution. Second method is based on constrained optimization. Numerical tests that include anisotropic cases demonstrate how our method works for problems for which the standard finite element methods produce numerical solutions that violate the discrete maximum principle. 

Richard Liska & Mikhail Shashkov. (1970). Enforcing the Discrete Maximum Principle for Linear Finite Element Solutions of Second-order Elliptic Problems. Communications in Computational Physics. 3 (4). 852-877. doi:
Copy to clipboard
The citation has been copied to your clipboard